Newer anticancer drugs have revolutionized cancer treatment in the last decade, but conventional chemotherapy still occupies a central position in many cancers, with combination therapy and newer methods of delivery increasing their efficacy while minimizing toxicities. We discuss the retinal toxicities of anticancer drugs with an emphasis on the mechanism of toxicity. Uveitis is seen with the use of v-raf murine sarcoma viral oncogene homolog B editing anticancer inhibitors as well as immunotherapy. Most of the cases are mild with only anterior uveitis, but severe cases of posterior uveitis, panuveitis, and Vogt-Koyanagi-Harada-like disease may also occur. In the retina, a transient neurosensory detachment is observed in almost all patients on mitogen-activated protein kinase kinase (MEK) inhibitors. Microvasculopathy is often seen with interferon α, but vascular occlusion is a more serious toxicity caused by interferon α and MEK inhibitors. Crystalline retinopathy with or without macular edema may occur with tamoxifen; however, even asymptomatic patients may develop cavitatory spaces seen on optical coherence tomography. A unique macular edema with angiographic silence is characteristic of taxanes. Delayed dark adaptation has been observed with fenretinide. Interestingly, this drug is finding potential application in Stargardt disease and age-related macular degeneration.

Retinal toxicities of systemic anticancer drugs / Arora, S.; Surakiatchanukul, T.; Arora, T.; Errera, M. H.; Agrawal, H.; Lupidi, M.; Chhablani, J.. - In: SURVEY OF OPHTHALMOLOGY. - ISSN 0039-6257. - 67:1(2022), pp. 97-148. [10.1016/j.survophthal.2021.05.007]

Retinal toxicities of systemic anticancer drugs

Lupidi M.
Penultimo
Membro del Collaboration Group
;
2022-01-01

Abstract

Newer anticancer drugs have revolutionized cancer treatment in the last decade, but conventional chemotherapy still occupies a central position in many cancers, with combination therapy and newer methods of delivery increasing their efficacy while minimizing toxicities. We discuss the retinal toxicities of anticancer drugs with an emphasis on the mechanism of toxicity. Uveitis is seen with the use of v-raf murine sarcoma viral oncogene homolog B editing anticancer inhibitors as well as immunotherapy. Most of the cases are mild with only anterior uveitis, but severe cases of posterior uveitis, panuveitis, and Vogt-Koyanagi-Harada-like disease may also occur. In the retina, a transient neurosensory detachment is observed in almost all patients on mitogen-activated protein kinase kinase (MEK) inhibitors. Microvasculopathy is often seen with interferon α, but vascular occlusion is a more serious toxicity caused by interferon α and MEK inhibitors. Crystalline retinopathy with or without macular edema may occur with tamoxifen; however, even asymptomatic patients may develop cavitatory spaces seen on optical coherence tomography. A unique macular edema with angiographic silence is characteristic of taxanes. Delayed dark adaptation has been observed with fenretinide. Interestingly, this drug is finding potential application in Stargardt disease and age-related macular degeneration.
2022
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11566/300723
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 17
  • ???jsp.display-item.citation.isi??? 12
social impact